To the Editor.—
The recent article by Plotkin et al, which describes tamoxifen flare in patients with advanced breast cancer, confirms observations by other investigators, including ourselves.1,2 However, these authors regard the mechanism of flare as obscure. Recognizing that a precise mechanism remains to be proved critically, we offer the following testable hypothesis drawn from current concepts of hormone action.First, although not noted in patients defined in the group of Plotkin et al, transient hypercalcemia of an occasionally marked degree has been reported in association with bonepain flare.2 Cutaneous metastases have also exhibited transient worsening. Collectively, these observations may be explained by transient stimulation of certain tumor cells, whether in bone or soft tissue.Second, under certain circumstances, tamoxifen citrate, like related antiestrogens, exerts an estrogen agonist rather than an antagonistic effect. This phenomenon has been observed in a variety of experimental models using hormonally responsive tissue.